Weight Gain from AntidepressantTweet
Many people are not aware that weight gain is one of the most common side effects associated with many antidepressants prescribed today.
In the past decade, there has been an increase in the development and use of prescription medication to treat depression, seizures, and sleep disorders.
Weight gain after antidepressant medication:
Weight gain after starting a medication regime is typically one of two kinds:
- Regain of weight that was lost due to anxiety/depression (this may actually be a positive sign of restored health)
- Weight gained over and above any weight change experienced before the onset of anxiety/depression (this may be a sign of a negative medication side effect).
Simply reporting that weight gain occurs with the use of a medication is not enough.
Here are a few common reasons for weight gain, as per several studies and animal research:
- Marked increase in one's preference for sweets.
- Excessive appetite-probably caused by a blockade of the histamine receptors.
- Changes in how body fat is stored -caused by changing brain chemicals in the hypothalamus (of the brain).
- Decreased calorie expenditure (moving more slowly).
- Improvement in the condition that was keeping the weight down (depression). Depression can cause weight loss in a small percentage of cases.
In my opinion, weight issues have not been a topic of focus since the side effect such as weight gain is hard to measure against the immediate effects of the medication that is treating the actual condition.
What can be done about weight gain due to antidepressant?
- Ask your doctor whether a blood test might help determine whether a lower dose of a antidepressant might be as effective, since increased appetite is less problematic at lower doses.
- Let your doctor know about your concerns, and be sure to find out whether he/she can prescribe an equally effective alternative.
- Commit yourself to an exercise program, which may have mental health benefits, too.
- Finally, revise your own timetable about when and what you "should" weigh?
Fortunately, weight gain caused by medication is typically reversible once the medication is stopped. Try to accept how you look right now, perhaps by reminding yourself what a gift feeling good is to yourself and your baby.
Antidepressant weight gain: Many people are not aware that weight gain is one of the most common side effects associated with many antidepressants prescribed today.
SSRI weight gain: At first, SSRIs were thought to be associated with weight loss and reduced appetite. For a while, they were even marketed as anti-obesity drugs. It is now known that long-term use of SSRIs is associated with weight gain.